Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Nashville, TN

May 22, 2014Clay County, Jackson County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2014, 4:19 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 4:19 PM CDT (21:19 UTC)
Expired
May 22, 2014, 5:00 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:31 PM CDTHAIL 0.887 Ne Red Boiling Spring, TN
May 22, 4:40 PM CDTTSTM WND DMG3 Ne Red Boiling Spring, TNNUMEROUS TREES DOWN IN THE HERMITAGE SPRINGS AREA.
May 22, 4:40 PM CDTTSTM WND DMG5 Ne Red Boiling Spring, TNNUMEROUS TREES DOWN IN THE HERMITAGE SPRINGS AREA.
May 22, 4:40 PM CDTTSTM WND DMG6 Ne Red Boiling Spring, TNLAW ENFORCEMENT REPORTED TREES DOWN ON HENSON ROAD NEAR ROUTE 135.
May 22, 4:40 PM CDTHAIL 15 Ne Red Boiling Spring, TNHAIL UP TO QUARTER SIZE REPORTED IN HERMITAGE SPRINGS AREA VIA FACEBOOK
May 22, 5:08 PM CDTTSTM WND DMG15 Ne Gainesboro, TNTREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE.
May 22, 5:08 PM CDTTSTM WND DMG5 Ene Gainesboro, TNTREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS54 KOHX 222119
SVROHX
TNC027-087-111-222200-
/O.NEW.KOHX.SV.W.0041.140522T2119Z-140522T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  NORTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR RED
  BOILING SPRING...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CELINA...RED BOILING SPRING...BOLES...MOSS...WHITLEYVILLE AND DALE
  HOLLOW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
      3653 8529 3653 8534 3651 8538 3649 8539
      3650 8540 3649 8545 3645 8549 3637 8550
      3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2119Z 309DEG 15KT 3666 8585

$$

TB12
2 follow-up statements
087 
WWUS54 KOHX 222128
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT THU MAY 22 2014

TNC027-087-111-222200-
/O.CON.KOHX.SV.W.0041.000000T0000Z-140522T2200Z/
CLAY TN-JACKSON TN-MACON TN-
428 PM CDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MACON...NORTHERN JACKSON AND CLAY COUNTIES...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RED
BOILING SPRINGS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CELINA...RED BOILING SPRINGS...BOLES...MOSS...WHITLEYVILLE AND 
  DALE HOLLOW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
      3653 8529 3653 8534 3651 8538 3649 8539
      3650 8540 3649 8545 3645 8549 3637 8550
      3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2127Z 309DEG 15KT 3664 8582

$$

TB12
933 
WWUS54 KOHX 222148
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT THU MAY 22 2014

TNC027-087-111-222200-
/O.CON.KOHX.SV.W.0041.000000T0000Z-140522T2200Z/
CLAY TN-JACKSON TN-MACON TN-
448 PM CDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MACON...NORTHERN JACKSON AND CLAY COUNTIES...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BOLES...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS ARE ALSO PRODUCING VERY FREQUENT CLOUD TO GROUND 
LIGHTNING ACTIVITY. 

LOCATIONS IMPACTED INCLUDE...
  CELINA...MOSS...WHITLEYVILLE AND DALE HOLLOW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
      3653 8529 3653 8534 3651 8538 3649 8539
      3650 8540 3649 8545 3645 8549 3637 8550
      3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2147Z 310DEG 26KT 3655 8571

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM CDT, 58 minutes earlier.

Area forecast discussion, May 22, 3:21 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT THU MAY 22 2014

.DISCUSSION...
FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS
ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE
CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A
SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE
GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING
ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD
CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF
THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN
UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO
THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN
DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE.
SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE
IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE
THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND
TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE.
FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH
NO POPS FAR SOUTHWEST.

ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN
COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE
VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT
CHANCE OF SHOWERS AND TSTMS.

ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW.
UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER
LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL.
BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO
SUPPORT POPS.

FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT
PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS.
OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK.

IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL
MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW
DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE
IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND
MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS.
THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH
WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL
OPT TO CONTINUE WITH THE LOW POP CHANCES.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  84  61  82 /  30  20  05  05
CLARKSVILLE    64  83  57  82 /  30  20  05  10
CROSSVILLE     63  79  54  77 /  40  20   0   0
COLUMBIA       66  86  62  84 /  20  20  10  10
LAWRENCEBURG   65  87  63  86 /  10  20  10  10
WAVERLY        64  84  59  82 /  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 22, 5:00 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU MAY 22 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE
TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS
ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, May 22, 4:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT THU MAY 22 2014

TNZ009-010-031-222145-
CLAY-JACKSON-MACON-
414 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO
TOMPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BOLES...MOSS...RED BOILING
SPRING...LAFAYETTE AND CELINA.

SMALL HAIL UP TO PENNY SIZED AND WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LAT...LON 3663 8584 3662 8554 3661 8548 3650 8543
      3647 8547 3641 8550 3643 8606 3644 8616
      3656 8622 3665 8620

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:14 PM CDTSpecial Weather StatementOHXClay, Macon31 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith32 min
May 22, 5:00 PM CDTSpecial Weather StatementOHXPickett30 min
May 22, 5:27 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
May 22, 5:29 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Putnam, Smith, Trousdale46 min
May 22, 5:34 PM CDTSpecial Weather StatementOHXFentress56 min
May 22, 5:58 PM CDTSpecial Weather StatementOHXCumberland, White47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.